Utah, 2003

Heavy Rain in Utah, August 2, 2003

August 2, 2003 · NWS GJT · 1 event in 1 county or zone

Heavy rainfall resulted in several inches of mud and water across Highway 211.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rainfall resulted in several inches of mud and water across Highway 211.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 2, 1:00 PM MST, 4 hours 20 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SAT AUG 2 2003

SHORT TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
MODELS IN PRETTY GOOD AGREEMENT THROUGH THIS PERIOD. UPPER LEVEL
RIDGE CENTERS AROUND EAST AND SOUTHEAST NEW MEXICO FOR THE NEXT 36
HOURS OPENING THE DOOR FOR A WEAK SOUTH MOISTURE FETCH IN THE MID
LEVELS.

MESO ETA BRINGS WEAK WAVE IN THIS FLOW NEAR 00Z MOVING NORTH ALONG
UT/CO BORDER TO ADD SUPPORT FOR LOCALLY HEAVY RAINFALL. CURRENT WATCH
FOR PORTIONS OF SOUTHWEST COLORADO IN PLACE UNTIL 10 PM TONIGHT LOOKS
GOOD WITH PRECIP LIKELY TO LINGER INTO MORNING HOURS WITH THIS
WAVE. MINOR ADJUSTMENTS TO DROP TEMPS A DEGREE OR TWO AND INCREASE
POPS THROUGH SUNDAY. REST OF FORECAST LOOKS ON TRACK. DJC/21

LONG-TERM DISCUSSION...
MONDAY-WEDNESDAY:  WAVE EJECTED FROM WEST COAST TROUGH HELPS FLATTEN
RIDGE AND PUSH MONSOONAL MOISTURE PLUME TO THE SE ON MONDAY...LETTING
DRIER AIR MOVE IN. WILL LOWER POPS AND CLOUDS FOR MONDAY WITH SHOWERS
GENERALLY OVER THE MTNS AND SOUTH AS DON/T THINK MOISTURE WILL GET
COMPLETELY SCOURED OUT. WEAKENING 300 MB SPEED MAX CROSSES AREA MON
AND COULD LEND A LITTLE SUPPORT FOR CONVECTION...AND ETA FORECASTING
MORE SHEAR IN 0-6KM LAYER THAN WE HAVE SEEN LATELY. UPPER HIGH CENTER
ENDS UP OVER NEW MEXICO...AND THEN REMAINS THERE THROUGH MIDWEEK.
EXACT POSITION LIKELY SUSPECT...BUT HIGH SHOULD FORCE MONSOONAL
MOISTURE TO TAKE THE LONG ROAD AROUND ITS WEST SIDE BEFORE REACHING
FORECAST AREA. WILL ANTICIPATE A SLOW MOISTENING OF THE RIDGE...WITH
DIFFERENTIAL HEATING AND TERRAIN LIKELY THE MAIN TRIGGERS FOR SOME
AFTN/EVE CONVECTION TUE AND WED. HAVE GENERALLY LOWERED POP GRIDS AND
BUMPED UP MAX TEMPS GRIDS A BIT AS A RESULT.

THURSDAY-SATURDAY:  GOOD CONSISTENCY AND AGREEMENT BETWEEN MEDIUM
RANGE MODELS THROUGH FRIDAY MORNING.  CONFIDENCE FAIRLY HIGH THAT
HIGH PRESSURE CORE WILL BE CENTERED OVER NEW MEXICO AND COLORADO
DURING THIS PERIOD. THIS HAS BEEN THE SITUATION FOR A GOOD PORTION OF
THE SUMMER...AND ITS REASONABLE TO SEE THIS PATTERN AGAIN.  CLOSED
CIRCULATION AROUND HIGH CORE WILL SHUT OFF DIRECT SOUTHERLY MOISTURE
TAP FROM OLD MEXICO. BUT STRONG SURFACE HEATING WILL INDUCE AFTERNOON
CONVECTION IN THE MOISTURE TRAPPED WITHIN THE HIGH...WITH THE HIGHEST
CHANCES OVER THE SOUTHERN MOUNTAINS. BELIEVE MEX GUIDANCE TOO COOL
AND WILL GO ABOVE.  JAD

.GJT...FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST COLORADO...
       INCLUDING COLORADO ZONES 018-019-022-023 UNTIL 10 PM THIS
       EVENING.
Hazardous weather outlook, Aug 2, 4:45 AM MST, 12 hours 35 minutes before
COZ001>014-017>023-UTZ022>025-027>029-031145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

...FLASH FLOOD WATCH THIS AFTERNOON THROUGH 10 PM MDT THIS EVENING
FOR PORTIONS OF SOUTHWEST COLORADO INCLUDING THE MISSIONARY RIDGE
BURN SITE NORTHEAST OF DURANGO...

THUNDERSTORMS PRODUCING HEAVY RAIN WILL OCCUR THIS AFTERNOON AND
EVENING. STORMS WILL BE MOST NUMEROUS ACROSS SOUTHEAST UTAH AND
SOUTHWEST COLORADO. HEAVY RAIN WILL CAUSE SUDDEN WATER RISES IN
NORMALLY DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP
TERRAIN. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING.
THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE ACTIVATED THIS AFTERNOON AND EVENING...
ESPECIALLY IN AREAS SOUTH OF INTERSTATE 70. SPOTTERS ARE ENCOURAGED
TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL AS
SOON AS POSSIBLE.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan

When
August 2, 5:20 PM MST
Where
San Juan County, 15 mi NW of Monticello
Reported by
LAW ENFORCEMENT
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375389.